My son was prescribed amoxicillin for an ear infection. The prescription was sent electronically to the pharmacist. The pharmacy gave us prednisone with the wrong doctor's name on the script. Even the address was wrong.
The pharmacy clerk tried to talk me into taking the prednisone. Then she said there were two meds that were prescribed: amoxicillin and prednisone.
The pharmacist finally called the doctor to confirm the prescription (which was for amoxicillin). The pharmacist explained the problem as "computer error."
Our doctor will not give me a paper prescription anymore because the office just transmits it electronically. I think from now on I'll ask the doctor to write down the medicine and the dose. That way, I will make sure what I pick up at the pharmacy is what the doctor prescribed.
Even the best computer programs rely on humans for input and interpretation, and that, unfortunately, leaves room for mistakes. It is unconscionable that the pharmacy tech tried to cover up the mistake and give you the wrong drug.
Your idea of getting the name and dose of the medicine written down for you is excellent. We suggest that everyone who gets a prescription called in, faxed in or electronically transmitted make sure to have all the details on the drug in writing before leaving the doctor's office.
My husband takes Actos, metformin and glyburide for type 2 diabetes; Lipitor for cholesterol; and Diovan HCT for high blood pressure.
The doctor prescribed vitamin B-12 because my husband is low in this vitamin. He can't get up the stairs without me behind him, pushing. He can't stand up to work on anything for more than half an hour. When he stands still, he gets dizzy and teeters. As a result, he drags a chair around or uses a walker to go anywhere. He has bad cramps in his lower legs. Could any of his drugs cause the vitamin B-12 problem?
Metformin is useful for treating type 2 diabetes but can lead to vitamin B-12 deficiency. Lack of this vitamin can cause fatigue, peripheral neuropathy (numbness or tingling of hands and feet), trouble walking and confusion.
Lipitor may lead to leg cramps and weakness, while the diuretic HCT in Diovan HCT may interfere with good blood sugar control.
Your husband's doctor may need to evaluate his treatment regimen, given his symptoms.
After reading all the complaints about Ambien, I would like to put in a good word for this sleeping pill. I've had trouble sleeping all my life. When I finally fell asleep, I had a hard time waking up.
A year ago, my doctor prescribed Ambien. I only need half a pill to give me solid sleep. I wake up easily, feeling refreshed.
Before this, I couldn't go walking because I wasn't able to get up early to beat the Florida heat. Now I walk a mile and a half every morning and feel great! I also work in the garden, paint, make quilts and knit. Ambien has changed my life for the better.
Like you, many do get a good night's sleep on Ambien (zolpidem). Others have reported sleepwalking or sleep-driving, which can be dangerous.
I love your column with the low-cost remedies. I have horrible eczema, and my granddaughter has inherited it from me.
My grandson has really bad diaper rash. It is hard for him to walk, and he cries when we bathe him or clean his bottom. Someone suggested making a "paste" with Maalox, but I don't know how that would work. Do you have any suggestions?
The Pharmacist's Letter, a professional publication, classifies Maalox for diaper rash as a rumor. Nonetheless, many parents and some pharmacists are enthusiastic about this treatment for diaper rash.
In this home remedy, the baby's skin is cleaned promptly and gently with plain water. Maalox liquid is applied with a cotton ball. Once it has dried, a protective barrier like Aquaphor or zinc-oxide cream can be smoothed on gently.
If the rash persists for more than a few days, it makes sense to check with the baby's doctor. Too-frequent use of Maalox might expose a baby to excessive amounts of aluminum and magnesium, especially if the skin is irritated. A diaper rash caused by yeast may disappear after treatment with an antifungal cream.
My husband and I are both suffering from arthritis pain. His knees hurt, and I have problems with my thumbs and my hips. My doctor says hip replacement is in my future.
We have tried glucosamine and chondroitin. The supplements seemed to help for a while, but now we are limping again. Do you have any natural suggestions for arthritis?
One possibility is a home remedy that combines Certo with grape juice. Some folks say it works wonders for stiff, painful joints. Certo is plant pectin, used to thicken jams and jellies. A teaspoon or two added to a small glass of grape juice three times a day may be worth a try.
One reader offered this story: "I have suffered from severe pain in my hips for three years and shoulder pain for 10. For the past three weeks now, I have been taking a tablespoon of Certo in 8 ounces of no-sugar-added Concord grape juice morning and afternoon. I sip it slowly over the course of several hours.
"I have gone from needing a couple of Vicodin daily to not using any. Some days I take a single ibuprofen for my pain relief. That is a huge difference!"
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site.